Singapore teen who suffered cardiac arrest after COVID-19 jab undergoing rehab, gets $165K in financial aid
SINGAPORE — A 16-year-old boy who suffered a cardiac arrest after his first dose of the Covid-19 vaccine is recovering steadily, and has received S$225,000 (US$165,000) under Singapore’s Vaccine Injury Financial Assistance Program (VIFAP).
This is the highest amount a person can receive through the program.
The boy is currently undergoing inpatient rehabilitation and can perform his activities of daily living without assistance, the Ministry of Health (MOH) said in a statement on Monday (Aug 16).
“He will likely be discharged in the coming weeks, but will likely require outpatient rehabilitation for some time before he can return to school and resume other activities,” it said.
The medical team will continue his treatment and monitor his condition, it added.
The 16-year-old had collapsed at home following a gym weightlifting session on July 3, six days after receiving his first dose of the Pfizer-BioNTech/Comirnaty vaccine.
He had developed acute severe myocarditis, or inflammation of the heart muscle, which led to the cardiac arrest.
MOH said last month that the teen had trained with “very heavy weights which were above his body weight”.
He was in critical condition in the intensive care unit at the National University Hospital (NUH).
On Monday, MOH said the myocarditis was likely a serious adverse event caused by the vaccine, which may have been aggravated by the youth’s strenuous lifting of weights and high consumption of caffeine through energy drinks and supplements.
The youth and his family will get a one-time payment of S$225,000 (US$165,000) under the VIFAP.
“The independent clinical panel appointed to assess and adjudicate the VIFAP application found that while he has made good improvement, because his condition was severe and critical, he will require treatment and rehabilitation for some time yet to continue his recovery,” MOH said.
The ministry advised people to avoid strenuous physical activity for one week after receiving their first and second doses of the vaccine.
Individuals should seek medical attention promptly if they develop chest pain, shortness of breath or abnormal heartbeats, it added.
Those who developed myocarditis from their first dose of the mRNA Covid-19 vaccines should also not receive further doses of it.
Subscribe to our daily newsletter
Subscribe to INQUIRER PLUS to get access to The Philippine Daily Inquirer & other 70+ titles, share up to 5 gadgets, listen to the news, download as early as 4am & share articles on social media. Call 896 6000.